Alert archive / Iowa / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 12, 2023, 5:55 AM CDT for Boone County, Greene County, Iowa. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2023, 5:55 AM CDT (10:55 UTC)
- Expired
- Jul 12, 2023, 11:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Boone County, IA, Greene County, IA
The radar
The Des Moines radar (KDMX), 43 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 9:15 AM CDT | FLASH FLOOD | 2 S Boone, IA | Water flowing through the grounds of the Boone Speedway. |
| Jul 12, 9:47 AM CDT | RAIN 4.4 | 3 S Boone, IA | Event total. |
| Jul 12, 9:49 AM CDT | RAIN 3.63 | 4 N Napier, IA | Event total. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 200 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1442 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -3.5
The text
As transmitted.
862
WGUS53 KDMX 121055
FFWDMX
IAC015-073-121645-
/O.NEW.KDMX.FF.W.0003.230712T1055Z-230712T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
555 AM CDT Wed Jul 12 2023
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Central Boone County in central Iowa...
East Central Greene County in west central Iowa...
* Until 1145 AM CDT.
* At 555 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Boone, Ogden, Boone Speedway, Grand Junction, Luther, Dana,
Beaver, Ledges State Park and Boone Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4196 9423 4212 9424 4211 9421 4207 9405
4207 9370 4196 9370
FLASH FLOOD...RADAR INDICATED
$$
REV2 follow-up statements
822
WGUS73 KDMX 121204
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
704 AM CDT Wed Jul 12 2023
IAC015-073-121645-
/O.CON.KDMX.FF.W.0003.000000T0000Z-230712T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone IA-Greene IA-
704 AM CDT Wed Jul 12 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT THIS
MORNING FOR CENTRAL BOONE AND EAST CENTRAL GREENE COUNTIES...
At 704 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 3 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Boone, Ogden, Boone Speedway, Grand Junction, Luther, Dana,
Beaver, Ledges State Park and Boone Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4196 9423 4212 9424 4211 9421 4207 9405
4207 9370 4196 9370
FLASH FLOOD...RADAR INDICATED
$$
Zogg208
WGUS73 KDMX 121639
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1139 AM CDT Wed Jul 12 2023
IAC015-073-121649-
/O.EXP.KDMX.FF.W.0003.000000T0000Z-230712T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone IA-Greene IA-
1139 AM CDT Wed Jul 12 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1145 AM CDT THIS MORNING FOR
CENTRAL BOONE AND EAST CENTRAL GREENE COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 4196 9423 4212 9424 4211 9421 4207 9405
4207 9370 4196 9370
$$
ZoggWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:24 AM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 12, 2:24 AM CDT, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 224 AM CDT Wed Jul 12 2023 .SHORT TERM.../Today through Thursday/ Issued at 224 AM CDT Wed Jul 12 2023 Forecast Impacts for the week: ...Strong to severe storms expected into morning ...Generally warm conditions continue into Saturday ...Additional rain chances into Friday into weekend Confidence Short Term: Medium to High Generally on track with upstream convection expected to expand into an MCS by 12z across our area. Tonights surface map shows the sfc front nearly stationary just south of Des Moines along the US34 corridor. Aloft the H850 front stretches from a low in Montana southeast to western Nebraska and continues southeast to northeast Kansas. Moisture has been pooling along the boundary with a large area of +15 to 20C dew points from western Nebraska south to central Kansas and Oklahoma. Various runs of the HRRR have shown a maturing MCS/windbag tracking east southeast out of South Dakota and entering northwest Iowa between 09 to 10z. The southwest edge of the complex has been showing extreme wind gusts over 60 to 65kts for the past 24 hours and with the available moisture/energy in that area, it will probably play out similar to that scenario. This area seems to be focused in southeast/east central Nebraska to west central Iowa/ southwest Iowa through about 12 to 14z. How far east this extends into central Iowa is still uncertain, though some of the latest CAMs show some near severe gusts nearing the I35 corridor by 13z. Regardless of that, there is still a risk of the complex turning to the right with time and affecting areas farther north into the I80 corridor with strong thunderstorm wind gusts this morning. At this time a severe thunderstorm watch continues only in the northwest portion of Iowa to 13z, though we may see a watch into our area over toward sunrise. Though the higher threat will be for wind with the MCS, there remains some threat for a brief tornado if the complex can mature fast enough. The other signal that has been showing up is an area of moderate to heavy rainfall along the track of the MCS. There has been a signal for 3 or more inches of rainfall at some locations, but there is not enough consensus to pinpoint an area of greatest concern. With the forward propagation of the MCS alleviating much heavier amounts, will monitor the region for urban and travel corridors. Most of the region could handle a couple of inches of rainfall, even in a short period of time. However, any urban areas could have some travel challenges with ponding water on roads, highways and interstates. As the system tracks east, there should be a trailing line of convection tracking southeast into southern Iowa and then Missouri by early afternoon. Gradually some sun will return with afternoon temperatures recovering into the upper 70s north to the lower to mid 80s south. Tonight will be quieter with high pressure returning through Thursday afternoon. After lows in the lower 60s north to the mid to upper 60s south, Thursday will warm to the mid 80s north to the upper 80s to around 90 south. && .LONG TERM.../Thursday Night through Tuesday/ Issued at 224 AM CDT Wed Jul 12 2023 Confidence: Medium A trailing wave and weak push of warm air advection will bring another chance of showers Friday into Friday afternoon. Spotty rain chances will extend into late Saturday into Sunday as another front drops south from the Northern Plains. Cooler conditions with additional chances for rain will return for Monday night into Tuesday as a front stalls out just south of the state. Temperatures early next week should be comfortable in the lower 80s for highs with overnight lows in the 50s to lower 60s. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1213 AM CDT Wed Jul 12 2023 VFR conditions currently prevail at all sites, but isolated storms continue to develop across the area. Timing for storms is still a bit uncertain but confidence is higher than the last TAF issuance. Still expecting storms to continue to develop through the early morning hours, before the larger system makes its way into the area around 1000 to 1100 UTC, first impacting northwest Iowa, then making its way south and east. Trends will be monitored closely through the morning hours, and TAFs amended accordingly for any changes to the current forecast. Brief gusty winds are possible with the pop up showers over the next few hours, then stronger winds may be associated with the more widespread system later this morning, especially at sites such as KFOD and KDSM. Ceilings tomorrow morning look to drop for a short period of time in northeast Iowa, but still expecting this to only affect KALO and potentially KMCW. Storm development later in the day tomorrow is seeming less likely due to the later timing of the morning storms. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...Dodson
Hazardous weather outlook, Jul 12, 3:04 AM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 304 AM CDT Wed Jul 12 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-130815- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 304 AM CDT Wed Jul 12 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible early this morning. The main hazards will be damaging wind gusts, though hail and locally heavy rainfall are also possible. A tornado or two cannot be ruled out in far southern Iowa. .DAYS TWO THROUGH SEVEN...Thursday through Monday Additional storm chances will continue on and off for the remainder of the work week with the next best chance on Friday. The severe potential will need to be refined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning.
In the hours before
Special weather statement, Jul 12, 12:13 AM CDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1213 AM CDT Wed Jul 12 2023
IAZ047-048-059-060-120600-
Story IA-Boone IA-Polk IA-Dallas IA-
1213 AM CDT Wed Jul 12 2023
...A strong thunderstorm will impact portions of northern Polk,
southern Story, southeastern Boone and northeastern Dallas Counties
through 100 AM CDT...
At 1213 AM CDT, Doppler radar was tracking a strong thunderstorm over
Big Creek Lake, or 10 miles north of Johnston, moving east at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Ankeny, Bondurant, Polk City, Huxley, Madrid, Slater, Granger,
Woodward, Big Creek Lake, Saylorville Lake, Maxwell, Cambridge,
Elkhart, Alleman, Sheldahl and Big Creek State Park.
This includes Interstate 35 between mile markers 92 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4186 9333 4186 9335 4169 9335 4175 9388
4189 9403 4196 9333
TIME...MOT...LOC 0513Z 272DEG 20KT 4184 9377
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
SmallSpecial weather statement, Jul 12, 2:46 AM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Des Moines IA
246 AM CDT Wed Jul 12 2023
IAZ073-074-084-085-120830-
Marion IA-Lucas IA-Monroe IA-Warren IA-
246 AM CDT Wed Jul 12 2023
...A strong thunderstorm will impact portions of northeastern Lucas,
northwestern Monroe, southern Marion and southeastern Warren Counties
through 330 AM CDT...
At 245 AM CDT, Doppler radar was tracking a strong thunderstorm near
Melcher-Dallas, or 13 miles southwest of Knoxville, moving east at 30
mph.
HAZARD...Winds in excess of 30 mph and penny size hail and
additional rainfall up to one inch.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Ponding of water on roadways, low visibilities,
and rises in small streams and creeks.
This strong thunderstorm will be near...
Melcher-Dallas around 255 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4120 9348 4130 9345 4127 9296 4107 9302
TIME...MOT...LOC 0745Z 281DEG 26KT 4122 9333
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
REVSpecial weather statement, Jul 12, 4:59 AM CDT, 56 minutes before
Special Weather Statement National Weather Service Des Moines IA 459 AM CDT Wed Jul 12 2023 IAZ046>049-058>061-121200- Greene-Boone-Story-Marshall-Guthrie-Dallas-Polk-Jasper- Including the cities of Jefferson, Boone, Ames, Marshalltown, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, and Newton 459 AM CDT Wed Jul 12 2023 ...Thunderstorms With Heavy Rainfall and Gusty Winds... An area of thunderstorms with moderate to heavy rainfall up to 1 to 2 inches will be moving into central Iowa over the next 2 to 3 hours. This area of thunderstorms will impact the Highway 30 corridor as well as the Interstate 35 corridor between Ames and Des Moines from now until 7 am. As it sags south across the region, it will also affect the I80 corridor between 6 and 8 am. Persons traveling this morning should be alert to rapidly changing visibility in locally heavy rainfall as well as ponding of water on roadways which may lead to difficulty traveling during the rush hour period of 5 to 8 am. Wind gusts of 35 to 40 mph may also occur with this area of thunderstorms. Additionally, another area of strong thunderstorms is expected to move into western to central Iowa between 7 and 11 am this morning. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 12:13 AM CDT | Special Weather Statement | DMX | Polk | 47 min |
| Jul 12, 1:00 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 45 min |
| Jul 12, 2:46 AM CDT | Special Weather Statement | DMX | Lucas | 44 min |
| Jul 12, 3:05 AM CDT | Severe Thunderstorm Warning | DMX | Lucas, Mahaska, Marion, Monroe | 55 min |
| Jul 12, 5:17 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 16 min |
| Jul 12, 5:40 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 50 min |
| Jul 12, 6:07 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Cass, Crawford, Sac | 38 min |
| Jul 12, 6:41 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Audubon, Cass, Crawford, Guthrie and 3 more | 64 min |
| Jul 12, 7:22 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Decatur, Madison, Ringgold, Taylor and 1 more | 38 min |
| Jul 12, 7:41 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Boone, Clarke, Dallas, Madison, Polk and 3 more | 39 min |
| Jul 12, 7:47 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Poweshiek | 43 min |
| Jul 12, 7:59 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Clarke, Decatur, Lucas, Monroe, Ringgold and 1 more | 46 min |
| Jul 12, 8:18 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Poweshiek, Story, Tama | 42 min |
Nearby
Flash Flood Warnings in Iowa, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.